Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Wilmington, NC

May 27, 1998Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 4:26 PM EDT for Dillon County, Marlboro County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 4:26 PM EDT (20:26 UTC)
Expired
May 27, 1998, 5:10 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 116 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:33 PM EDTHail 0.75Bennettsville, SCHail occurred with winds strong enough to cause power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS1 KILM 272025 RRA
SVRILM
SCC033-069-272110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
426 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA
  MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 510 PM EDT

A CLUSTER OF SEVERE THUNDERSTORMS IN THE VICINITY OF WALLACE
ARE MOVING TO THE EAST NORTHEAST AT 25 MPH. THE STORMS WILL
CROSS BENNETSVILLE AND MCCOLL BY 435 PM AND LITTLE ROCK AND DILLON
BY 445 PM.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

DCH/JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 27, 3:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT WED MAY 27 1998

RAH: KP HI CHC THIS EVNG & THEN CAN LET GO. MINS 70 W/DENSE FG.
THU-FRI... ANY POPS WUD SUGGEST 20% BOTH DAYS W/MAXS UPPER 80S.
CCFS BLO. CWF: SW BECMG NW LATE. THU...THKG ABT GOING VRBL INTO
FRI. NO FLAGS

CAE: KPS CHC INTO THE EVNG & THEN LET GO. NO POP TIL FRI. MINS TNGT
NR 70 WMAXZS BOTH THU-FRI 85-90 MYR LOWER 90S FLO. CCFS BLO. CWF:
SW DIR TNGT BECMG VRBL OR S THU-FRI. ANY OBJECTIONS?.

ZNS:RUNNG LATE. LATEST ADAP SHOWED MCON PULLG AWAY FM NC CWA BUT MCON
STL BK OVER WRN NC/SC WHR DECENT THETA E ADVECTN IS LOCATED. STL
SOME TSRA TO DEAL W/TIL LATE EVNG. GOES EXP SNDG GAVE FLO CAPE NR
2500 W/KI INDEX OF 34 @ 16Z. VIS IMAGERY SHOWG CELLS OVER GA/WRN SC
MOVG E. LIS UP THERE AS WELL. S/WV MOVS ON THRU TNT PUSHG FNT W/DRI
BECMG W. DENSE FOG TNGT ESP IN RNFL AREAS. STL SOME INSTABLITY
CONTG OVER NC CWA INTO FRI WARRANTG SML POP. AREA GETS UNDER WK HI
PRES THU-FRI W/WK IMPULSE MOVG ACRS NC ON FRI @ H5 WCH MGT B ENUF
TO SUPPORT A POP. HAVEN/T HAD MUCH TIME TO LUK AT THGS. ANYWAY YOU
SLICE IT...IT WL CONT WARM & HUMID. LIKE FWC VALUES FOR MINS & JUST
SHY OF FWC ON MAXS. WL NEED TO WATCH WHAT HAPPNES W/SYSM IN THE GULF
OF MEX.

CWF: THX TO JCI (CHS) FOR HANDLG MARINE. AM PLANNG TO LEAN W/LGT S
WINDS OR EVEN VRBL DIR LATE THU-FRI. NO FLAGS W/SFC HI PRES
CENTERED OVER THE CWA. WL TRY TO GET WRKCWF UP TO U ASAP.

CCFS: ILM 072/089 068/091 067 521
      FLO 068/092 067/093 068 411

JOE

In the hours before

Special weather statement, May 27, 11:40 AM EDT, 4 hours 46 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 AM EDT WED MAY 27 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN
WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE
WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH
CAROLINA.

HEWITT
Local storm report, May 27, 1:23 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
123 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM    CONWAY                    SC   1.75 INCH HAIL
05/27/98   HORRY                          GOLFBALL SIZE HAIL

120 PM    SOCASTEE                  SC   60 MPH WIND GUST
05/27/98   HORRY                         SIGNS TWISTED

JAH
Local storm report, May 27, 1:48 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
148 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    LORIS                     SC   WIND DAMAGE
05/27/98   HORRY                          WIND GUST IN EXCESS OF 55
                                          MPH

0147 PM    3 MILES NW OF WILMINGTON  NC   .75 INCH HAIL ALONG
05/27/98   NEW HANOVER                    HIGHWAY 421

JAH
Local storm report, May 27, 2:18 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     ASH                       NC   WIND DAMAGE
05/27/98   BRUNSWICK                      BRUNSWICK COUNTY 911
                                          REPORTED A LARGE TREE DOWN
                                          ON BIG NECK ROAD IN THE
                                          TOWN OF ASH

PJK
Local storm report, May 27, 2:18 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     ASH                       NC   WIND DAMAGE
05/27/98   BRUNSWICK                      BRUNSWICK COUNTY 911
                                          REPORTED A LARGE TREE DOWN
                                          ON BIG NECK ROAD IN THE
                                          TOWN OF ASH

PJK
Local storm report, May 27, 3:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

148 PM     WILMINGTON                NC   WIND DAMAGE
05/27/98   NEW HANOVER                    NEW HANOVER COUNTY SHERIFF
                                          REPORTED A TREE DOWN ON N.
                                          COLLEGE ROAD

210 PM     HAMPSTEAD                 NC   .75 INCH HAIL
05/27/98   PENDER                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL AND TREES
                                          LIMBS BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

245 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         PENDER COUNTY SHERIFF
                                          REPORTED TREES AND POWER
                                          LINES BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

300 PM     BURGAW                    NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED A
                                          TREE DOWN ON THE PENDERLEA
                                          HWY...4 MILES NORTH OF TOWN
                                          OF BURGAW

305 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED
                                          TREES DOWN ON SEVERAL
                                          RESIDENCES IN THE TOWN OF
                                          HAMPSTEAD

305 PM     WILMINGTON                NC   FLOODING
05/27/98   NEW HANOVER                    COUNTY SHERIFF REPORTED
                                          FLOODING AT THE
                                          INTERSECTION OF BAYSHORE
                                          DRIVE AND MARKET STREET

PJK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:03 AM EDTSevere Thunderstorm WarningILMHorry47 min
May 27, 1:02 PM EDTSevere Thunderstorm WarningILMHorry53 min
May 27, 5:40 PM EDTSevere Thunderstorm WarningILMDillon35 min
May 27, 6:40 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro30 min
May 27, 7:16 PM EDTSevere Thunderstorm WarningILMMarlboro44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.